Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 280, NWS Blacksburg, VA

September 29, 2016Patrick County, Virginia; Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 29, 2016, 3:15 PM EDT for Patrick County, Virginia; Stokes County, Surry County, North Carolina. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2016, 3:15 PM EDT (19:15 UTC)
Expired
Sep 29, 2016, 4:15 PM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
50.0 mph

Counties Stokes County, NC, Surry County, NC, Patrick County, VA

The radar

The Roanoke radar (KFCX), 35 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
686 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

134 
WUUS51 KRNK 291915
SVRRNK
NCC169-171-VAC141-292015-
/O.NEW.KRNK.SV.W.0280.160929T1915Z-160929T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT THU SEP 29 2016

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN SURRY COUNTY IN NORTHWESTERN NORTH CAROLINA...
  NORTHWESTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  PATRICK COUNTY IN SOUTHWESTERN VIRGINIA...

* UNTIL 415 PM EDT

* AT 315 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER FRANCISCO...
  MOVING NORTHEAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  STUART...
  WOOLWINE...
  FRANCISCO...
  CRITZ...
  AND COLLINSTOWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL...AS WELL AS DEADLY CLOUD TO
GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3649 8057 3687 8024 3685 8010 3685 8008
      3684 8007 3683 8008 3679 8004 3679 8007
      3678 8010 3674 8009 3672 8009 3669 8008
      3637 8031
TIME...MOT...LOC 1915Z 207DEG 17KT 3652 8038 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...<50MPH
 
$$

RAB
2 follow-up statements
089 
WWUS51 KRNK 291940
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
340 PM EDT THU SEP 29 2016

NCC171-291949-
/O.CAN.KRNK.SV.W.0280.000000T0000Z-160929T2015Z/
SURRY NC-
340 PM EDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SURRY COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3657 8046 3687 8024 3685 8010 3685 8008
      3684 8007 3683 8008 3679 8004 3679 8007
      3678 8010 3674 8009 3672 8009 3669 8008
      3648 8027
TIME...MOT...LOC 1939Z 207DEG 17KT 3662 8031 

$$

NCC169-VAC141-292015-
/O.CON.KRNK.SV.W.0280.000000T0000Z-160929T2015Z/
STOKES NC-PATRICK VA-
340 PM EDT THU SEP 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTH CENTRAL STOKES AND PATRICK COUNTIES...

AT 339 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER STUART...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STUART...
WOOLWINE...
CRITZ...
COLLINSTOWN...
AND BUFFALO RIDGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3657 8046 3687 8024 3685 8010 3685 8008
      3684 8007 3683 8008 3679 8004 3679 8007
      3678 8010 3674 8009 3672 8009 3669 8008
      3648 8027
TIME...MOT...LOC 1939Z 207DEG 17KT 3662 8031 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RAB
001 
WWUS51 KRNK 291955
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 PM EDT THU SEP 29 2016

NCC169-292005-
/O.CAN.KRNK.SV.W.0280.000000T0000Z-160929T2015Z/
STOKES NC-
355 PM EDT THU SEP 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL STOKES COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3658 8045 3687 8024 3685 8010 3685 8008
      3684 8007 3683 8008 3679 8004 3678 8010
      3674 8009 3672 8009 3669 8008 3654 8021
TIME...MOT...LOC 1955Z 207DEG 17KT 3669 8027 

$$

VAC141-292015-
/O.CON.KRNK.SV.W.0280.000000T0000Z-160929T2015Z/
PATRICK VA-
355 PM EDT THU SEP 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR EASTERN PATRICK COUNTY...

AT 355 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR STUART...
MOVING NORTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
STUART...
WOOLWINE...
CRITZ...
BUFFALO RIDGE...
AND FAIRY STONE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS...AS WELL AS
DEADLY CLOUD TO GROUND LIGHTNING. FOR YOUR SAFETY...MOVE TO AN
INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. STAY AWAY
FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS REPORTS OF ANY WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3658 8045 3687 8024 3685 8010 3685 8008
      3684 8007 3683 8008 3679 8004 3678 8010
      3674 8009 3672 8009 3669 8008 3654 8021
TIME...MOT...LOC 1955Z 207DEG 17KT 3669 8027 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

RAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 29, 2:33 PM EDT, 42 minutes earlier.

Area forecast discussion, Sep 29, 2:33 PM EDT, 42 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
233 PM EDT Thu Sep 29 2016

.SYNOPSIS...
A strong upper level area of low pressure will remain just west of
the mountains today into Friday. This system will combine with a
residual stationary front across the region to produce periods of
showers and thunderstorms today into Friday night. The low will
move northeast, away from the region, resulting in drier weather
this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EDT Thursday...

Appears another active day in store this afternoon as the upper
low to the northwest digs toward the Tennessee Valley and another
impulse aloft rotates through from the southwest. This looks to
again play tag with the stalled surface low and occluded boundary
stuck along the Blue Ridge. Bands of added convection likely to
take shape across the eastern half as this occurs per latest Cam
solutions with coverage rotating north/northwest into northern
sections through the evening.

Low clouds were still eroding mainly west of a Lynchburg to
Martinsville line. Think best chances of deeper convection will
occur just south of the boundary/triple point and perhaps even out
west where will have a band under the upper low arriving late.

Although lapses likely to be weaker today unless more heating
occurs, added cooling aloft and deeper low level southeast flow
turning southwest aloft while strengthening supports added severe
hail/wind potential. Freezing level from the morning sounding
at Blacksburg was still just below 9400 feet which also indicates
an environment that will support hail.

Thus after a lull this morning expect enough coverage to keep
overall likely/cat pops in all except the far sw where a weak dry
slot may hold. Highest QPF looks to also reside across the
easternmost counties with this axis swinging back toward the
Virginia Highlands later today.

Highs mostly 70s although could get to around 80 southeast if
more sunshine develops, while some spots across the north and east
may get stuck in the 60s if clouds persist.

Upper low should begin to pivot slowly north/northeast overnight
allowing the eastern conveyor belt of deep moisture/convergence to
lift a bit farther to the northeast late ahead of the residual
surface front. This may also push somewhat drier air aloft into
western sections late as the weak surface low along the Blue Ridge
retrogrades back westward, and a secondary cold front edges east
across the far west. Appears loss of instability should again help
reduce thunder chances after this evening but lingering heavy rain
threat likely to continue at least northeast third through late
tonight. Therefore keeping a gradient of likely or higher pops
mainly along/east of the Blue Ridge overnight and chances elsewhere
given expected slower exodus of deeper moisture. Low temps mainly
50s mountains to mid 60s out east.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 230 AM EDT Thursday...

A very large closed low will wobble over the southern Ohio Valley
through Saturday night. Through each period, precipitation coverage
will become smaller and smaller as dry air gets wrapped into this
low. Dry air will start moving over the the southern Appalachains
Friday morning, then works north through the day. Rain showers will
begin to taper off from south to north behind a short wave axis,
finally exiting the Alleghany Highlands and the Hill City of
Lynchburg late Friday evening. Even though mid and high levels will
remain relatively dry Saturday, low level moisture and afternoon
heating may produce a few shallow dark base clouds and a few
showers. Overall coverage of showers and measurable rain will be
less than 10 percent Saturday afternoon.

Temperatures will remain seasonal Friday into the weekend with highs
ranging in the 70s, some 60s along ridge tops and lows into the 50s.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 320 PM EDT Wednesday...

Closed upper low will lift northeast and reach the St. Lawrence
river valley by Sunday night. Then, the low center will open up
and weaken as it moves across New England Monday and moves into
the Atlantic ocean on Tuesday.

The exact evolution of the large scale patterns will affect the
eventual track of what is forecasted by NHC to be Hurricane Matthew.
The storm may threaten the southeast coast next week. This is being
monitored by the NHC and WPC.

For much of the extended ISC grids leaned towards WPC which was a
blend of the 00Z GFS/GEFS MEAN/ECMWF ENS MEAN. Temperatures will
start cooler for Saturday with continued improvement as
precip/cloudcover comes to an end, then temperatures begin to
moderate Sunday into Wednesday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 215 PM EDT Thursday...

Low clouds along the Blue Ridge an in the foothills of Virginia
and North Carolina have either lifted to MVFR or eroded as of the
18Z start of the TAF forecast period.

Scattered thunderstorms have already developed. The best
probability of precipitation will be in three main bands. The
first will be from the Tennessee/North Carolina border north into
central West Virginia. Another band of storms will line up from
the North Carolina foothills into southeast West Virginia.
Confidence is lower in the formation of storms farther east but
this bans would be mainly east of a KDAN to KLYH line. The
environment favorable for hail this afternoon and evening, with
the best probability of any hail possibly impacting an airport
would be at KLWB or KBLF.

Best concentration shifts into central and northern Virginia late
tonight. This should again allow for areas of MVFR to IFR ceilings
to fill in again with fog overnight. With little movement of the
low pressure system at the surface or upper levels, confidence is
high in the persistent easterly upslope winds through 12Z/8AM.
Have added LLWS in for KLWB late tonight.

Similar to today, improvement in conditions will be slow after
sunrise. Ceilings are likely to not reach VFR until after
15Z/11AM.

Extended aviation discussion...

A deep upper low will remain over the Ohio and Tennessee Valleys
into Friday night with a slow drift to the northeast on Saturday.
This will keep variable clouds, MVFR cigs, and periods of -SHRA
across the region through much of the period. Should finally see
VFR return during Saturday and continue into Monday as the upper
low lifts northeast and weak high pressure builds in.

&&

.HYDROLOGY...
As of 700 AM EDT Thursday...

Showers and thunderstorms during Wednesday/Wednesday evening
brought locally heavy rainfall of 1 to 3 inches in spots, espcly
along the Virginia/North Carolina border. Other areas of isolated
heavy rainfall occurred along/east of the Blue Ridge in Virginia.
Added bands of showers and storms could redevelop across eastern
sections, as well as over the western mountains as an upper level
low drifts to the southeast today. Locally heavy downpours could
result in another 1-2 inches of rain across eastern locations with
a half to one inch over the west. The heaviest rainfall may end up
across the southern Shenandoah valley region this evening as bands
tend to merge. Thus the flash flash watch continues for a few far
eastern counties northwest to Rockbridge county where the best
potential exists for heavier rainfall capable of producing
flooding or flash flooding. Rises along mainstem rivers could
reach half bankfull or more in spots, mainly over eastern
sections, where heavier QPF may continue and runoff will be best.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 PM EDT this evening for VAZ024-035-
     044>047-058-059.
NC...None.
WV...None.

&&

SYNOPSIS...AMS/JH
NEAR TERM...AMS/JH
SHORT TERM...RCS
LONG TERM...KK
AVIATION...AMS/JH
HYDROLOGY...JH
Hazardous weather outlook, Sep 29, 3:44 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
344 AM EDT THU SEP 29 2016

NCZ001>006-018>020-VAZ007-009>020-022-023-032>034-043-WVZ042>044-507-
508-300745-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-PATRICK-
FRANKLIN-BEDFORD-HENRY-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
WESTERN GREENBRIER-
344 AM EDT THU SEP 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTH CENTRAL
VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST
WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE THROUGH EARLY TONIGHT. VERY HEAVY RAINFALL
MAY ALSO BE ENOUGH TO CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ024-035-044>047-058-059-300745-
ROCKBRIDGE-AMHERST-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
344 AM EDT THU SEP 29 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...A FEW SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND
DAMAGING WINDS MAY OCCUR THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE IS A LOW PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 29, 1:45 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
145 PM EDT THU SEP 29 2016

VAZ007-291845-
TAZEWELL-
145 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT WESTERN TAZEWELL COUNTY
THROUGH 245 PM EDT...

AT 143 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CLAYPOOL
HILL...MOVING NORTHWEST AT 5 MPH.

THE PUBLIC REPORTED PEA-SIZED HAIL WITH THIS STORM IN RICHLANDS.
WINDS IN EXCESS OF 30 MPH ARE ALSO POSSIBLE WITH THIS THUNDERSTORM.
OCCASIONAL CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL CAN BE
EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
RICHLANDS...
CEDAR BLUFF...
CLIFFIELD...
CLAYPOOL HILL...
AND GLEN BURKE.

OCCASIONAL CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3715 8190 3716 8187 3717 8187 3718 8180
      3720 8178 3720 8176 3724 8174 3724 8172
      3720 8168 3720 8162 3697 8164 3698 8179
      3705 8182 3711 8189 3714 8190
TIME...MOT...LOC 1743Z 154DEG 5KT 3703 8180

RAB
Special weather statement, Sep 29, 1:48 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
148 PM EDT THU SEP 29 2016

NCZ003-020-291845-
SURRY-YADKIN-
148 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN YADKIN AND SURRY
COUNTIES THROUGH 245 PM EDT...

AT 147 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER BURCH...MOVING
NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING AND VERY HEAVY RAINFALL
CAN BE EXPECTED WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
MOUNT AIRY...
ELKIN...
FAIRVIEW...
FLAT ROCK...
AND JONESVILLE.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3623 8088 3633 8087 3634 8089 3656 8081
      3655 8044 3651 8044 3619 8075
TIME...MOT...LOC 1747Z 195DEG 16KT 3631 8078

RAB
Special weather statement, Sep 29, 2:44 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
244 PM EDT THU SEP 29 2016

VAZ011-WVZ044-291945-
GILES-MONROE-
244 PM EDT THU SEP 29 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GILES AND CENTRAL
MONROE COUNTIES THROUGH 345 PM EDT...

AT 243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER INTERIOR...
MOVING NORTH AT 20 MPH.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. FREQUENT LIGHTNING AND VERY HEAVY RAINFALL CAN BE EXPECTED
WITH THIS THUNDERSTORM.

LOCATIONS IMPACTED INCLUDE...
ALDERSON...
PEMBROKE...
UNION...
MOUNTAIN LAKE...
AND PICKAWAY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3765 8033 3731 8054 3735 8073 3773 8065
TIME...MOT...LOC 1843Z 197DEG 19KT 3740 8061

RAB
Local storm report, Sep 29, 2:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
246 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             CANA                    36.58N  80.67W
09/29/2016  E0.25 INCH       CARROLL            VA   PUBLIC

            PEA SIZE HAIL

&&

EVENT NUMBER RNK1601681

MBS
Local storm report, Sep 29, 3:08 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
308 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HAIL             RADFORD                 37.13N  80.57W
09/29/2016  E0.25 INCH       CITY OF RADFORD    VA   PUBLIC

            SMALL HAIL AND HEAVY RAIN

&&

EVENT NUMBER RNK1601682

MBS
Local storm report, Sep 29, 3:09 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT THU SEP 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             2 WNW TOAST             36.50N  80.67W
09/29/2016  E1.75 INCH       SURRY              NC   PUBLIC

&&

EVENT NUMBER RNK1601683

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 8:07 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke53 min
Sep 28, 8:10 PM EDTSpecial Weather StatementRNKBuckingham35 min
Sep 28, 8:41 PM EDTSpecial Weather StatementRNKAmherst, Bedford, Botetourt, Floyd, Franklin, Henry and 8 more34 min
Sep 28, 8:53 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell, Charlotte, Halifax, Pittsylvania25 min
Sep 28, 8:56 PM EDTSpecial Weather StatementRNKCarroll, Craig, Giles, Montgomery, Pulaski, Roanoke and 1 more64 min
Sep 28, 9:12 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lynchburg52 min
Sep 28, 9:36 PM EDTSpecial Weather StatementRNKBedford, Franklin, Henry, City of Martinsville69 min
Sep 28, 10:28 PM EDTSpecial Weather StatementRNKBotetourt47 min
Sep 29, 2:27 AM EDTSpecial Weather StatementRNKHalifax63 min
Sep 29, 1:19 PM EDTSpecial Weather StatementRNKCarroll, Pulaski56 min
Sep 29, 1:45 PM EDTSpecial Weather StatementRNKTazewell60 min
Sep 29, 2:18 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski57 min
Sep 29, 2:38 PM EDTFlash Flood WarningRNKCarroll, Floyd, Montgomery, Pulaski, City of Radford6 hr
Sep 29, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick55 min
Sep 29, 3:54 PM EDTSpecial Weather StatementRNKCraig, Montgomery, Roanoke66 min
Sep 29, 3:57 PM EDTAreal Flood AdvisoryRNKCraig, Montgomery, Roanoke, City of Salem3 hr
Sep 29, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Patrick58 min
Sep 29, 4:40 PM EDTSevere Thunderstorm WarningRNKAlleghany47 min
Sep 29, 4:54 PM EDTSpecial Weather StatementRNKTazewell66 min
Sep 29, 5:09 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, Botetourt, City of Covington3 hr
Sep 29, 5:13 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, City of Martinsville62 min
Sep 29, 5:18 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Roanoke, City of Roanoke57 min
Sep 29, 5:51 PM EDTSpecial Weather StatementRNKGrayson54 min
Sep 29, 6:16 PM EDTAreal Flood AdvisoryRNKCarroll, Grayson, City of Galax119 min
Sep 29, 6:20 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Roanoke55 min
Sep 29, 6:26 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Henry, Pittsylvania64 min
Sep 29, 6:53 PM EDTSpecial Weather StatementRNKBland, Grayson, Wythe52 min
Sep 29, 7:15 PM EDTSevere Thunderstorm WarningRNKBotetourt, Rockbridge, City of Buena Vista, City of Lexington60 min
Sep 29, 7:42 PM EDTFlash Flood WatchRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more8 hr
Sep 28, 8:40 PM EDTAreal Flood AdvisoryRNKCaswell6 hr
Sep 28, 11:25 PM EDTSpecial Weather StatementRNKCaswell35 min
Sep 29, 1:22 PM EDTSpecial Weather StatementRNKSurry53 min
Sep 29, 1:48 PM EDTSpecial Weather StatementRNKSurry57 min
Sep 29, 2:25 PM EDTSevere Thunderstorm WarningRNKSurry50 min
Sep 29, 2:33 PM EDTSevere Thunderstorm WarningRNKStokes, Surry42 min
Sep 29, 4:08 PM EDTSpecial Weather StatementRNKAshe, Watauga67 min
Sep 29, 4:13 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes62 min
Sep 29, 4:36 PM EDTSevere Thunderstorm WarningRNKAshe, Watauga69 min
Sep 29, 5:37 PM EDTSevere Thunderstorm WarningRNKWilkes53 min
Sep 29, 6:29 PM EDTSpecial Weather StatementRNKYadkin61 min
Sep 29, 7:04 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin56 min
Sep 29, 7:08 PM EDTTornado WarningRNKYadkin37 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Severe Thunderstorm Warnings in Virginia, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.